Objective: To report a case of nonreversible bilateral sensorineural hearing loss resulting from administration of intrathecal vancomycin.
Case summary: A 63-year-old white man with newly diagnosed pre-B-cell acute lymphocytic leukemia developed Corynebacterium jeikeium meningitis associated with an Ommaya reservoir. The patient was treated with intravenous vancomycin for several days without symptomatic improvement, and intrathecal vancomycin was added to the treatment regimen. Difficulty in the patient's hearing was noted after the first intrathecal dose and he experienced complete hearing loss after the second intrathecal dose. An audiogram was performed and the patient was diagnosed with cranial nerve VIII bilateral sensorineural hearing loss. The Ommaya reservoir was removed and the patient was successfully treated with linezolid.
Discussion: Ototoxicity with intravenous vancomycin has been documented in multiple case reports, but this adverse effect has not been reported with intrathecal vancomycin. Cerebrospinal fluid vancomycin concentrations were not measured in our patient, but there was 1 documented occurrence of supratherapeutic serum vancomycin concentrations. Other drug-related causes of ototoxicity were evaluated and intrathecal vancomycin-induced ototoxicity was considered to be possible according to the Naranjo probability scale.
Conclusions: The strong temporal relationship that was seen in this case suggests the possibility of an association between administration of intrathecal vancomycin and hearing loss. Healthcare providers should consider the potential for this adverse reaction with the intrathecal route of vancomycin administration.